Hail, Dickinson
- When
- March 23, 3:30 PM CST
- Where
- Dickinson County, 5 mi W of Abilene
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.920, -97.313
Strong thunderstorms developed ahead of an eastward moving dryline and cold front that pushed through Kansas during the afternoon and evening hours of the 23rd. Discrete thunderstorms merged into a convective line as they moved through the Topeka County Warning Area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Strong thunderstorms developed ahead of an eastward moving dryline and cold front that pushed through Kansas during the afternoon and evening hours of the 23rd. Discrete thunderstorms merged into a convective line as they moved through the Topeka County Warning Area. Hail was the primary severe report received locally, with the largest stones reported one and a half inches in diameter. Sporadic thunderstorm wind gusts greater than 50kts were also received, and one tornado was reported. A swath of straight line wind damage was noted to have occurred in close proximity to the tornado path. An official NWS Storm Survey corroborated by Topeka WSR-88d indicated that a tornado had in fact occurred. Only minor damage and no deaths or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 23, 2:35 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 335 PM CDT MON MAR 23 2009 .DISCUSSION... PRIMARY CONCERNS IN THE FIRST PART OF THE FORECAST ARE STRONG GRADIENT SURFACE WINDS AND SEVERE WEATHER THREATS. STRONG SURFACE PRESSURE GRADIENT WITH 56 KT WIND AT 1500FT HAVE COMBINED TO PRODUCE HIGH WIND CONDITIONS ACROSS MUCH OF THE FORECAST AREA THIS AFTERNOON. THESE WINDS SHOULD DIMINISH THIS EVENING AS SURFACE FRONT COLD FRONT RACES EASTWARD AND THE ISOALLOBARIC COUPLET MOVES OFF TO THE NORTHEAST. CURRENT HIGH WIND WARNING EXPIRES AT 7 PM AND THIS LOOKS REASONABLE...HOWEVER...SOME COUNTIES IN THE FAR SOUTHEASTERN CWA MAY STILL HAVE VERY STRONG WINDS EARLY THIS EVENING. MAY HAVE TO EXTEND THE WARNING FOR A COUPLE HOURS IN THE FAR SOUTHEAST...BUT THE REST OF THE AREA SHOULD SEE WINDS DIMINISH BELOW HIGH WIND CRITERIA BY THE EXPIRATION TIME. INITIAL LINE OF THUNDERSTORMS IN THE WESTERN PORTION OF THE CWA SHOULD MOVE NORTH INTO NEBRASKA THIS AFTERNOON WITH INITIATION OF ADDITIONAL STORMS EXPECTED IN SOUTH CENTRAL KANSAS LATE THIS AFTERNOON OR EARLY THIS EVENING. SURFACE FRONT OVERTAKES THE DRYLINE IN NORTH CENTRAL KANSAS WITH THE THUNDERSTORMS EXPECTED TO BECOME MORE LINEAR AND THUS A DAMAGING WIND/HAIL THREAT NORTH OF I-70. FARTHER SOUTH...THE COLD FRONT WILL BE SLOWER TO OVERTAKE THE DRYLINE AND CONVECTION SHOULD REMAIN DISCRETE SUPERCELLS INTO THE EVENING HOURS BEFORE EVOLVING INTO A DAMAGING WIND THREAT LATE TONIGHT. THE FRONT HANGS UP IN SOUTHEASTERN KANSAS BEFORE SUNRISE TUESDAY. LINGERING SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE FAR SOUTHEASTERN PORTION OF THE CWA. IN CONTRAST...THE NORTHWESTERN PORTION OF THE CWA WILL HAVE SOME CLEARING AND TEMPS FALLING BACK INTO THE MID 30S TO LOWER 40S BY SUNRISE. ON TUESDAY...UPPER TROF SHIFTS EASTWARD DURING THE AFTERNOON. COULD BE A COOL BLUSTERY DAY...ESPECIALLY IN THE NORTHERN CWA WITH HIGHS IN THE LOWER 50S. TUESDAY NIGHT AND WEDNESDAY...ZONAL FLOW ALOFT WITH WEAK SURFACE HIGH BUILDING IN WILL ALLOW FOR A BRIEF BREAK BETWEEN SYSTEMS FOR OUR CWA. FOLLOWING A COOL MORNING WEDNESDAY WITH LOWS IN THE LOW TO MID 30S...HIGHS RECOVER INTO THE MID 50S TO LOWER 60S DURING THE AFTERNOON. NEXT UPPER LEVEL SYSTEM DROPS INTO THE FOUR CORNERS REGION BY THURSDAY NIGHT AND GRADUALLY LIFT NORTHEAST THROUGH THE SOUTHERN PLAINS THROUGH SATURDAY. UNSEASONABLY COOL TEMPERATURES AND SOME PRECIPITATION CHANCES WILL CONTINUE THROUGH THE PERIOD. INCLUDES A MIX OF RAIN AND SNOW IN THE NORTHERN PORTION OF THE CWA. STARK && .AVIATION... MAIN AVIATION FORECAST PROBLEMS RELATED TO WINDS THIS AFTERNOON...AND THUNDERSTORM CHANCES THIS EVENING. TIGHT SURFACE PRESSURE GRADIENT RESULTING IN WINDS OF 35 GUSTING TO NEAR 45 KTS AT TAF SITES THIS AFTERNOON. THIS SHOULD DECREASE AS SURFACE COLD FRONT APPROACHES THIS EVENING AND GRADIENT WEAKENS. WITH APPROACH OF FRONT...THUNDERSTORM CHANCES WILL INCREASE WITH A FEW HOURS OF STORMS POSSIBLE THIS EVENING. SOME SHOWERS MAY LINGER INTO THE EARLY MORNING HOURS BEFORE DRIER AIR IS ADVECTED IN FROM THE WEST AFTER MIDNIGHT. WHILE THERE MAY BE POSSIBLE IFR CONDITIONS WITH THE STORMS...HAVE MAINLY KEPT WITH MVFR TEMPO GROUPS FOR A FEW HOURS AROUND FRONTAL PASSAGE. WESTERLY WINDS AT SURFACE WILL RESULT IN DRYING OUT LATER TONIGHT AND VFR CONDITIONS THROUGH 18Z. && .TOP WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING UNTIL 7 PM MONDAY FOR KSZ008>012-020>024-035>040-054>056-058-059. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 141 PM CDT MON MAR 23 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-241845- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 141 PM CDT MON MAR 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG SOUTHERLY WINDS OF 30 TO 40 MPH WITH GUSTS OF 50 TO 60 MPH ARE EXPECTED TO CONTINUE ACROSS THE ENTIRE OUTLOOK AREA THROUGH 7 PM CDT. A HIGH WIND WARNING IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA. THESE STRONG WINDS HAVE ALSO CREATED A VERY HIGH FIRE DANGER THROUGHOUT THE OUTLOOK AREA. OUTDOOR BURNING SHOULD NOT BE ATTEMPTED. THUNDERSTORMS WILL DEVELOP ACROSS NORTH CENTRAL KANSAS THIS AFTERNOON ALONG THE DRYLINE AND MOVE EAST INTO NORTHEAST AND EAST CENTRAL KANSAS LATER THIS AFTERNOON AND INTO THE EVENING HOURS. INSTABILITY AND STRONG WIND SHEAR WILL INITIALLY SUPPORT SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES. LATER THIS AFTERNOON A COLD FRONT IS EXPECTED TO MOVE SOUTHEAST THROUGH THE OUTLOOK AREA CAUSING THE SUPERCELLS TO CONGEAL INTO A LINE MAINLY CAPABLE OF PRODUCING DAMAGING WINDS AND SOME LARGE HAIL. AREAS ALONG AND SOUTH OF INTERSTATE 70 LOOK TO HAVE THE MOST PROLONGED TORNADO THREAT FROM THIS AFTERNOON INTO THE EVENING HOURS BEFORE THE COLD FRONT APPROACHES. THERE IS SOME POTENTIAL FOR HEAVY RAINFALL ACROSS PORTIONS OF EAST CENTRAL KANSAS AS THE COLD FRONT IS EXPECTED TO STALL AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. CAVANAUGH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM NON-TSTM WND DMG 3 NW MORGANVILLE 39.50N 97.24W
03/23/2009 CLAY KS COUNTY OFFICIAL
ROOF BLOWN OFF OF POLE SHED.
&&
MRCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
343 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM NON-TSTM WND GST W MOONLIGHT 39.00N 97.11W
03/23/2009 M61 MPH DICKINSON KS TRAINED SPOTTER
MEASURED WITH HOME WEATHER STATION. PREVIOUS WIND GUSTS
PRODUCED DAMAGE TO GUTTERS ON THE HOME.
&&
JWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM NON-TSTM WND DMG 6 W TOPEKA 39.05N 95.79W
03/23/2009 SHAWNEE KS COUNTY OFFICIAL
SEMI BLOWN OVER NEAR MM 353 ON INTERSTATE 70.
&&
MRCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
356 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM NON-TSTM WND DMG 3 N AUBURN 38.95N 95.82W
03/23/2009 SHAWNEE KS COUNTY OFFICIAL
TREE UPROOTED NEAR INTERSECTION OF 61ST STREET AND AUBURN
ROAD.
&&
MRCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 357 PM CDT MON MAR 23 2009 KSZ035>037-232130- DICKINSON-GEARY-MORRIS- 357 PM CDT MON MAR 23 2009 ...SIGNIFICANT WEATHER ALERT FOR GEARY...DICKINSON AND MORRIS COUNTIES... THROUGH 430 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 50 MPH ACROSS PORTIONS OF GEARY...DICKINSON AND MORRIS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE HOPE...HERINGTON...WOODBINE...ENTERPRISE... LATIMER...CHAPMAN...WHITE CITY AND GEARY STATE FISHING LAKE. A TORNADO WATCH IS ALSO IN EFFECT. BOUSTEAD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 359 PM CDT MON MAR 23 2009 KSZ020-021-034-035-232130- CLAY-CLOUD-DICKINSON-OTTAWA- 359 PM CDT MON MAR 23 2009 ...SIGNIFICANT WEATHER ALERT FOR CLOUD...CLAY...OTTAWA AND DICKINSON COUNTIES... THROUGH 430 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 60 MPH ACROSS PORTIONS OF CLOUD...CLAY...OTTAWA AND DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MILTONVALE...CLYDE...VINING...BENNINGTON...OAK HILL...MORGANVILLE...MANCHESTER...LONGFORD...IDANA AND CLAY CENTER. A TORNADO WATCH IS ALSO IN EFFECT. BOUSTEAD
The Topeka radar (KTWX), 94 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
43 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Measured gust at the Kansas State Mesonet Station.
Spotter reported that lots of pea size hail had fallen. The largest stones were the size of pennies.
Largest hail stones just bigger in diameter than a quarter.
Spotter reported that visibility dropped to zero while quarter size hail fell.
The tornado touched down 3 miles west of Oneida at 6:33pm CDT. The tornado broke a power pole and tore the roof off a large hog confinement building. This tornado continued northeast for approximately 8.5 miles, and lifted just before crossing into Nebraska. Numerous homes and buildings were damaged along the path. The tornado lifted at 6:45pm CDT 5 miles northeast of Bern. Additional damage occurred across Nemaha County, specifically around Seneca, from strong straight line thunderstorm winds.
Quarter size hail reported at the MHK Airport.
Hail covering the ground.
Public report of hail the size of walnuts.
Public report of hail the size of quarters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158220, 158221, 158222, 158223, 158224, 158225, 158226, 158228, 158232, 158233, 158235, 158236, 158238, 158240, 158241, 158242, 158275, 158245, 158246, 158247, 158248, 158249, 158251, 158252, 158253, 158254, 158255, 158256, 158257, 158258, 158259, 158260, 158261, 158262, 158263, 158264, 158265, 158266, 158267, 158268, and more.